Institutional members access full text with Ovid®

Tumor Lysis Syndrome: An Unreported Complication of Intrathecal Ara-C

Simangan, Lenore R. MD*; Kline, Ronald M. MD†,‡

Journal of Pediatric Hematology/Oncology: April 2015 - Volume 37 - Issue 3 - p 227–229
doi: 10.1097/MPH.0000000000000188
Clinical and Laboratory Observations

Intrathecal (IT) chemotherapy is an established method of preventing and treating CNS leukemia. Although this intervention is beneficial and necessary, understanding the potential adverse effects of IT chemotherapy is important so that these potential effects can be anticipated and prevented. Tumor lysis syndrome is a known complication of systemic chemotherapy and has also been reported as a rare complication after IT chemotherapy in patients with CNS disease. We report the first case of tumor lysis syndrome occurring in a patient with T-cell acute lymphoblastic leukemia without CNS disease. The systemic effects of the IT chemotherapy were confirmed by the decreased size of the presenting mediastinal mass.

*Children’s Hospital of Central California, Madera, CA

Department of Pediatrics, University of Nevada School of Medicine, Las Vegas, NV

Department of Clinical Education, Touro University Nevada School of Osteopathic Medicine, Henderson, NV

L.R.S. reviewed the patient records and gathered data for this case report. She drafted the initial manuscript, revised subsequent drafts, and approved the final manuscript as submitted. R.M.K. cared for this patient, conceived the idea of this case report, reviewed and amended the drafts of this manuscript, and approved the final manuscript as submitted.

The authors declare no conflict of interest.

Reprints: Ronald M. Kline, MD, Robert Wood Johnson Foundation, Institute of Medicine, 500 Fifth Street, NW, Washington, DC 20001 (e-mail: ronaldmkline@gmail.com).

Received January 17, 2014

Accepted April 30, 2014

Copyright © 2015 Wolters Kluwer Health, Inc. All rights reserved.